Anaphylaxis is a serious reaction that has rapid onset and may cause death.  This is typically seen in a number of symptoms including itchy rash, throat and eye swelling accompanied by low blood pressure. 

The anaphylactic response or anaphylaxis is diagnosed by a person’s symptoms:

  1. Skin or mucosal tissue swelling plus respiratory difficulty and low blood pressure.
  2. Two or more of the following symptoms following contact with an allergen from following list
    • Involvement of skin or mucosa
    • Respiratory or breathing difficulty
    • Low blood pressure
    • Gastro intestinal symptoms

Skin involvement may include hives, itchiness, and or swollen tongue.  Respiratory issues may include S.O.B. (shortness of breath) or low oxygen levels.  Low BP (blood pressure) is defined as a >30% decrease from normal BP= 120/80. During an attack, histamine is released from mast cells and cause the above symptoms outlined.

There are three main classifications of anaphylaxis.

  1. Anaphylactic shock  is associated with systemic vasodilation and is the most serious.
  2. Biphasic anaphylaxis which is the reoccurrence of symptoms within 72 hours with no further exposure to the allergen.  The reoccurrence usually occurs within 8 hours and is managed in the same manner as anaphylaxis.
  3. Pseudo-anaphylaxis or (non-Immune anaphylaxis) is a type of anaphylaxis that does not involve an allergic reaction but is due to direct mast cell degranulation.

The ICD-9 Code is a code used in medical billing that is used to specify a diagnosis on a reimbursement claim.  The ICD-9 Code for anaphylactic reaction is 955.00.

Causes of anaphylaxis by common triggers include venom from insect bites and allergic reaction to food and medicine.  Less common causes are biological agents like latex and adhesives and food additives like food colors.  Food can trigger anaphylaxis upon first known ingestion.  Common examples are shell fish, eggs, milk and nuts.  Medication allergies are common and may potentially trigger anaphylaxis.  Examples of common medication allergies are antibiotics like penicillin and morphine derivatives and aspirin to name a few.

Anaphylactic Shock is the most dangerous of all allergic reactions.  A decrease in blood pressure leaves the brain starving for oxygen.  Often there will also be inflammation in the lungs resulting in severe S.O.B. (shortness of breath). The combination is deadly.  Additional symptoms of anaphylactic shock are wheezing, confusion, weakness, inability to speak, gasping for breath and using neck muscles to take breaths.

Management and Treatment:

ANAPHYLACTIC RESPONSE and EpinephrineOnce you have identified an allergic reaction, treatment depends on how bad the reaction.

Simple allergic reactions include preventing the reaction from spreading and developing into anaphylaxis by taking the first line of treatment. Benadryl or   steroid oral therapy example: dexamethasone or methyl prednisone orally and sometimes used in combination with topical steroid or Benadryl creams.  On a more serious note, treatment for a severe allergic reaction or anaphylaxis or anaphylactic shock may require Intramuscular injection of epinephrine.

Prognosis: 

In those in whom the cause is known and prompt treatment is available, the prognosis is good.  Even if the cause is unknown, if appropriate preventative medication is available, the outcome is positive.  If death occurs, it is usually due to respiratory (asphyxia = oxygen depraved) or cardiovascular causes (shock). The percentages are:  0.7%- 20% in cases causing death.  There have been cases of death occurring within minutes.  Outcomes in those with exercise-induced anaphylaxis are typically good, with fewer and less severe episodes as people get older.

Preparedness:

People prone to anaphylaxis are advised to have an “allergy action plan”, and parents are advised to inform schools of their children’s allergies and what to do in case of an anaphylactic emergency.  The action plan usually includes the use of epinephrine auto injectors, the recommendation to wear a medical alert bracelet, and counseling on avoidance of triggers.

All responsible parties should be educated on the use and mechanics of administering the epinephrine auto injector to assure a life saving action plan.

By LCB 6 2015

Share This